U.S. doctors online nowAsk doctors free
CA
A 42-year-old member asked:

Why do steroid inhalers cause thrush and infections of my mouth?

2 doctor answers11 doctors weighed in
Dr. Alex Martinez
Specializes in Allergy
They affect immunity: Corticosteroids in inhalers have been very helpful in reducing asthma flares. However, they can cause side effects, including thrush, a local yeast infection in the mouth and throat. This is because the anti-inflammatory effect of the steroid also reduces the immune response against microbes, including viruses, bacteria, & fungi. Rinsing your mouth after using these inhalers helps reduce thrush.
Dr. Maziar Rezvani
Allergy and Immunology 22 years experience
Thrush=Candida: Inhale steroids cause compromised cellular immune deficiency. With inhaled steroids and thrush , this is a localized deficiency which promotes fungal growth, specifically candida. It can be prevented by using an aerochamber and treated with swish/swallow topical antifungal agents.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Apr 1, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.